Nephrotic syndrome and acute interstitial nephritis associated with the use of diclofenac.
ABSTRACT Commonly reported renal complications of non-steroidal anti-inflammatory drugs (NSAID) include acute renal failure and/or acute interstitial nephritis; in rare cases a nephrotic syndrome was also observed. In most cases this was due to the development of secondary membranous nephropathy. Following withdrawal of the drug the nephrotic syndrome usually resolved rapidly. We report a 65-year-old woman who developed a nephrotic syndrome and acute renal failure during 6 months of treatment with the NSAID diclofenac. Renal biopsy revealed both, membranous nephropathy and interstitial nephritis. After discontinuation of diclofenac and treatment with prednisone 1 mg/kg/day, furosemide 400 mg/day and simvastatin at a dose of 20 mg/day, creatinine clearance gradually increased and after 5 months of treatment complete remission of the nephrotic syndrome was observed.
- [show abstract] [hide abstract]
ABSTRACT: We report a case of nephrotic syndrome and acute renal failure that developed in a 73-year-old woman after six months of treatment with the non-steroidal anti-inflammatory drug (NSAID) diclofenac. Renal biopsy revealed interstitial nephritis and minimal change nephropathy. Despite discontinuation of treatment with diclofenac, she subsequently became anuric and required hemodialysis for progressive azotemia. Since her anuria was persistent, treatment with prednisone at a dose of 30 mg/day was started. With progressive increase in urine output after the initiation of corticosteroid treatment, a constant decrease in serum creatinine was observed along with improvement of creatinine clearance. In addition, the increased urinary excretion of beta2-microglobulin (beta2MG) and N-acetyl-beta-D-glucosaminidase (NAG) on admission was also improved during the treatment. Our findings suggest that corticosteroid treatment should be reserved for patients with the protracted deterioration of renal function even after discontinuation of offending trigger agents.Clinical and Experimental Nephrology 09/2008; 12(4):296-9. · 1.25 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used by patients all over the world. Five to eighteen percent of the patients who receive NSAIDs can suffer from kidney-related side effects. Among them, the most relevant are sodium and water retention, hyponatremia, worsening of hypertension or preexisting cardiac failure, hyperkalemia, acute kidney injury, chronic kidney disease, papillary necrosis, nephrotic syndrome (NS), and acute interstitial nephritis. We report the case of a 65-year-old woman who developed acute tubular necrosis and NS a few days after receiving 15 mg of meloxicam (MLX) for 3 days for tendinitis. Steroid therapy was begun with normalization of kidney function after 7 weeks of treatment. NS (minimal change disease) was characterized by frequent remissions and relapses as prednisone was lowered under 30 mg/day. Azathioprine (100 mg/day) was added on the fifth month of diagnosis and a complete remission was finally obtained 4 years after hospital admittance. In her last medical checkup, 8 years after her debut and receiving azathioprine (50 mg) and prednisone (5 mg/day), renal function was normal (creatinine 1.0 mg/dL and creatinine clearance 80 mL/min/1.73 m(2)), proteinuria was 150 mg/day and there was no hematuria or hypertension. The aim of communicating this case is to raise a warning about these renal side effects of MLX. After thorough review of literature, only one other report with the same findings was found.Renal Failure 09/2012; 34(10):1344-7. · 0.94 Impact Factor